Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
veritas

How much redness means allergy?

Hi everyone. :)

I started the regimen Thursday night, 2 days ago. It isn't my first time using benzoyl peroxide (I used it in the past at 10% and had great results), but I was wary because when I've tried using it again in the past year the skin got very red. However I decided to give a try to doing the entire regimen as it is, so so far in the morning I'm doing only a gentle skin cleanser (Cetaphil) and Olay moisturizer with SPF (for oily/combination skin), and at night I also put on 2.5% BP and instead of Olay, I use Cetaphil's moisturizer for all skin types.

So, since yesterday morning I've had bright red patches on my skin. Yesterday it was on my forehead and cheeks, today it's pretty much disappeared from my forehead but my cheeks are very visibly red. It isn't like... the whole area, it's just oddly shaped patches of bright red with part of it being more noticeable and part slightly less. (But it's definitely noticeable, more-so on one cheek than on the other.) Also, when I touched the area, while washing my face, it did feel different than the rest of my skin.

Anyway, I read on this site that some redness while starting to use BP is normal, but I've also read elsewhere that noticeable redness while using BP is a sign of an allergy to it. I have to go out and be around a lot of people tomorrow and I figure trying to cover it up with makeup is a bad idea, so I just wanted to know - how can I tell if what I have is an allergy to BP and I should stop immediately, or if it's normal and I should continue using it because it'll eventually disappear? I don't think I've been using too much or something, but I dunno. And also, is there any way to make it go away faster? So far I haven't attempted putting on more moisturizer during the day because I'm trying to stick to the regimen as strictly as possible.

Thanks for reading, I'd appreciate all help! :)

Share this post


Link to post
Share on other sites

From the FAQs:

Q: My skin looks absolutely terrible. It is peeling off, red, and I am miserable. What do I do?

A: You are either allergic to benzoyl peroxide, or you started too fast. 1-3% of people are allergic to benzoyl peroxide and experience swelling and/or crusting. If your skin swells up, discontinue use immediately. Most likely if you are experiencing severe dryness/redness, you simply started too fast. It takes a few days to a few weeks for your skin to become acquainted with benzoyl peroxide, and the redness/dryness should subside with time. Using a non-overdrying liquid cleanser can help preven this dryness as well. If you really can't stand the dryness, stop the Regimen completely, give your skin a few days to recover, and begin again with a much smaller dosage, only ramping up the dosage as you feel comfortable. But remember, you eventually need to use A LOT of benzoyl peroxide to achieve total clearing.

Share this post


Link to post
Share on other sites

Yes, that's kind of what made me wonder about which of the two options it is, allergy or starting too fast. I didn't notice the "most likely if..." part, though, so that's pretty encouraging. I hope it's normal that the redness appears in irregularly-sized spots, though.

Thanks for helping :)

Share this post


Link to post
Share on other sites

When I first started, I was red too, and not always uniformly. Sometimes only certain areas of my face got pink and others looked okay. Just take things very slowly. ; )

Share this post


Link to post
Share on other sites

Veritas, how is your skin now?

I'm experiencing the same problems as you. I used BP10% years ago with great results, but had to quit because my skin couldn't bear it anymore. Now, about 2 years later, I decided to try again, this time with Dan's Regimen. But I too am having trouble with red and dry skin and no visible improvement after 5 weeks.

So, I'm very, very curious to know, how is your skin now?

Share this post


Link to post
Share on other sites

When I first started the regimen (about the time I started to increase the dosage, so like a week and a half in), my face got very red, dry, and peeled. Within a week this subsided and I now enjoy almost completely clear skin with no redness.

Share this post


Link to post
Share on other sites

I have been on the regimen for a few days now and I'm walking around looking like I just came back from a sun-filled snowboarding holiday. I'm very carefull not to get the BP to close to my eyes, so it actually looks like the outline of ski goggles :shades: Anyway hope your skin is doing better, and hope mine does sometime soon to ;)

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes


×